Home | Non-food | Drug | Avastin more likely than Lucentis to cause eye problems

Avastin more likely than Lucentis to cause eye problems

By David Liu

Sunday Aug 12, 2012 (foodconsumer.org) -- Evidence from trials raises concern about higher risk of ocular and multiple systemic adverse effects associated with use of bevacizumab (trade name Avastin), compared to another drug ranibizumab (trade name Lucentis), according to a review pubolished on Auggust 3, 2012 in PLoS One.

The systemic review was to evaluate whether off-label Avastinis as safe as licensed Lucentis and whether use of Avastin can be justified as a treatment for age-related macular degeneration with sufficient evidence to suggest that there is no significant difference in the risk of adverse effects.  Adverse effects mean serious side effects.

C. Schmucker of University Medical Centre Freiburg in Freiburg, Germany and colleagues conducted the review and found high rate or severity of ocular and multiple systemic adverse effects more likely in patients using Avastin than Lucentis.

The researchers searched databases including Medline, Embase and the Cochrance Library for randomized colinical trials Avastin or Lucentis with a minimum follow-up of one year and they found 11 trials.

From three trials of 1333 patients, the one-year data showed Avastin caused 1.8 times higher cases of ocular adverse effects, compared to use of ranibizumab. Patients using Avastin were 30 percent more likely to experience serious infections and gastrointestinal disorders, compared to those using Lucentis.

From five trials of 4054 patients,  the two-year results of three landmark trials showed Avastin was 3.1 times as likely as Lucentis to cause harm and patients using Avastin were 70 percent more likely to have nonocular haemorrhage, compared to those who used ranibizumab.

From other trials of 244 patients, the researchers said they could not make any conclusion on the safety profile of Avastin due to the poor quality of adverse effect monitoring and reporting in the trials.

The researchers concluded "Evidence from head-to-head trials raises concern about an increased risk of ocular and multiple systemic AE with bevacizumab."

They suggested "Clinicians and patients should continue to carefully weight up the benefits and harms when choosing between the two treatment options (Avastin and Lucentis)."